Alert archive / Maine / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 21, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Aug 13, 2023, 3:12 PM EDT for Penobscot County, Piscataquis County, Maine. It was in force for 63 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 13, 2023, 3:12 PM EDT (19:12 UTC)
- Expired
- Aug 13, 2023, 4:15 PM EDT
- In force
- 63 min
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.75 in
- Wind
- 70.0 mph
Counties Penobscot County, ME, Piscataquis County, ME
The radar
The Portland,ME radar (KGYX), 149 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 3:13 PM EDT | TSTM WND DMG | 3 N Wellington, ME | Multiple trees down, including a large tree down on a roof causing damage to a roof and solar panels. Tree limbs down on lines causing a power outage. |
| Aug 13, 3:14 PM EDT | HAIL 1.75 | 3 N Wellington, ME | |
| Aug 13, 3:45 PM EDT | HAIL 2 | Wellington, ME | |
| Aug 13, 4:03 PM EDT | TSTM WND DMG | 3 Wnw East Corinth, ME | Trees and wires down near Charleston. Timing based on radar. |
| Aug 13, 4:23 PM EDT | HAIL 1.5 | Charleston, ME | Photo via social media of ping pong ball sized hail in Charleston. Time estimated by radar. |
| Aug 13, 4:25 PM EDT | TSTM WND DMG | 2 Nw Bradford, ME | Multiple downed and split trees for about a mile along RT 11 near Bradford. Time estimated from radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 13, 1:51 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 7.2 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 266 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 1092 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
625
WUUS51 KCAR 131912
SVRCAR
MEC019-021-132015-
/O.NEW.KCAR.SV.W.0021.230813T1912Z-230813T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Caribou ME
312 PM EDT Sun Aug 13 2023
The National Weather Service in Caribou Maine has issued a
* Severe Thunderstorm Warning for...
Southeastern Piscataquis County in north central Maine...
Southwestern Penobscot County in east central Maine...
* Until 415 PM EDT.
* At 311 PM EDT, a severe thunderstorm was located near Kingsbury
Plantation, or 12 miles west of Dexter, moving east at 25 mph.
HAZARD...Golf ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Dover-Foxcroft, Dexter, Guilford, Corinth, Milo, Orneville, East
Corinth, Kingsbury Plantation, Corinna, Hudson, Charleston,
Sangerville, Bradford, Garland, Exeter, Parkman, Abbot, Sebec,
Atkinson and Wellington.
This includes State Highway 11 between East Corinth and Milo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4527 6892 4500 6887 4498 6933 4507 6936
4505 6950 4504 6950 4503 6952 4502 6952
4501 6962 4509 6964 4510 6965 4515 6966
TIME...MOT...LOC 1911Z 262DEG 22KT 4508 6954
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
Maloit2 follow-up statements
841
WWUS51 KCAR 131942
SVSCAR
Severe Weather Statement
National Weather Service Caribou ME
342 PM EDT Sun Aug 13 2023
MEC019-021-132015-
/O.CON.KCAR.SV.W.0021.000000T0000Z-230813T2015Z/
Piscataquis ME-Penobscot ME-
342 PM EDT Sun Aug 13 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR SOUTHEASTERN PISCATAQUIS AND SOUTHWESTERN PENOBSCOT COUNTIES...
At 342 PM EDT, a severe thunderstorm was located near Dexter, moving
east at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to trees and power lines.
Locations impacted include...
Dover-Foxcroft, Dexter, Guilford, Corinth, Milo, Orneville, East
Corinth, Corinna, Hudson, Charleston, Sangerville, Bradford, Garland,
Exeter, Parkman, Abbot, Sebec, Atkinson, Medford and Boyd Lake.
This includes State Highway 11 between East Corinth and Milo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4527 6892 4500 6887 4498 6933 4507 6936
4506 6945 4518 6947
TIME...MOT...LOC 1942Z 262DEG 22KT 4511 6927
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Maloit757
WWUS51 KCAR 132008
SVSCAR
Severe Weather Statement
National Weather Service Caribou ME
408 PM EDT Sun Aug 13 2023
MEC019-021-132018-
/O.EXP.KCAR.SV.W.0021.000000T0000Z-230813T2015Z/
Piscataquis ME-Penobscot ME-
408 PM EDT Sun Aug 13 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PISCATAQUIS AND
SOUTHWESTERN PENOBSCOT COUNTIES WILL EXPIRE AT 415 PM EDT...
The storms which prompted the warning have weakened below severe
limits, but frequent cloud to ground lightning and heavy downpours
are still likely. Therefore, the warning will be allowed to expire.
However small hail is still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
north central, west central and east central Maine.
LAT...LON 4527 6892 4500 6887 4498 6933 4507 6936
4506 6945 4518 6947
TIME...MOT...LOC 2008Z 262DEG 22KT 4513 6906
$$
MaloitWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 2:58 PM EDT, 14 minutes earlier.
Area forecast discussion, Aug 13, 2:58 PM EDT, 14 minutes before
Area Forecast Discussion National Weather Service Caribou ME 258 PM EDT Sun Aug 13 2023 .SYNOPSIS... Low pressure will cross the region today through early tonight drawing an occluded front through. High pressure will cross the region Monday. Weak low pressure will approach Monday night and track through the Gulf of Maine Tuesday into Tuesday night. High pressure will build over the area Wednesday then slide southeast of the region on Thursday. && .NEAR TERM /THROUGH MONDAY/... Severe thunderstorm watch remains out for Aroostook, northern Somerset, Piscataquis, Penobscot, and Hancock counties through 900 PM this evening. Thunderstorms continue to develop across the western border of our forecast area, with some storms containing confirmed hail of at least one inch in diameter. Large hail and damaging winds remain a threat through early this evening as clearing skies have lead to 1500 to 2000 J/kg MUCAPE, and the 18z sounding from CAR indicates 900 J/kg CAPE. Around 30 kts of effective bulk shear also exist across much of the forecast area. All of these ingredients will support the continued threat for severe thunderstorms into this evening. Storms will begin to weaken overnight tonight due to lack of surface heating. Lingering showers across the north will gradually taper off late tonight. Patchy fog may develop, especially in sheltered river valleys, late tonight due to the recent rainfall. Showers will return through the day on Monday across the north as a cold pool moves in aloft, providing just enough instability for diurnally convective showers. Temperatures will remain mild in the 70s throughout the forecast area. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/... Some lingering showers to the north will move out by Monday night. Brief high pressure will make for a dry night, through mostly cloudy skies are expected, especially with the next low pressure system approaching the region. By late Monday night, the next low pressure system centered over the Great Lakes will move towards the state. Model guidance indicates that this system will be an occlusion with the triple point located off the coast of New England. Patchy fog is possible with the calm winds and diurnal cooling. By Tuesday, the system will push rain showers into the region, though the models are in disagreement with the timing and intensity of the rain. A cool airmass to the north will keep temps in the low 70s across the region. Instability will be low with this system on Tuesday, so thunderstorms are unlikely, but with some elevated CAPE in the north, cannot rule out some lightning within the showers. By Tuesday night, the upper level trough will weaken and start to flatten out as the newly developed low over the Gulf of Maine from the triple point moves across the waters. Showers should continuously decrease through the night as the system weakens. High humidity and weak winds should develop some fog in areas that saw rain. By Wednesday, weak surface ridging will help push out the left over showers. As dry air moves in, clouds should clear making for a clear to mostly sunny sky. This sunshine should push temps into the mid 70s with light winds. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... Weak ridging should take over for Wednesday night into Thursday making for some patchy nighttime fog and partly cloudy skies. The next system in the form of a cold front is expected to move into the region late Thursday night into Friday. The system should clear out by Saturday, however, models lose consistency by this time. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... NEAR TERM: IFR to MVFR conditions will in general continue across the region this afternoon with low clouds remaining across eastern terminals. Clearing has occurred from west to east through the region, with BGR/GNR/MLT approaching VFR. Clearing will give way to scattered thunderstorms this afternoon, with storms possible at all terminals but especially BGR up through HUL into the evening hours. Threat for storms will decrease this evening, though lingering moisture will keep ceilings generally low overnight in the IFR/MVFR range, eventually lifting back towards VFR through the day on Monday. SHORT TERM: Monday night...VFR dropping to MVFR late. Light and variable wind. Tuesday...MVFR, possibly lowering to IFR south. E wind. Tuesday night...IFR, to occasionally MVFR north. Light NE wind. Wednesday...MVFR becoming VFR. Light NW wind. Wednesday night...VFR. Light and variable wind becoming S. Thursday...VFR. South wind. && .MARINE... NEAR TERM: Winds/seas below small craft advisory levels tonight through Monday. Showers and thunderstorms, some of which could contain gusty winds over 30 kts, through this evening. SHORT TERM: Wind and seas are expected to remain below SCA through the coming week. Humid air over the waters may result in a bit of fog and mist at times. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...None. MARINE...None. && Near Term...AStrauser Short Term...LaFlash Long Term...LaFlash Aviation...AStrauser/LaFlash Marine...AStrauser/LaFlash
Hazardous weather outlook, Aug 13, 1:52 PM EDT, 1 hour 20 minutes before
Hazardous Weather Outlook National Weather Service Caribou ME 152 PM EDT Sun Aug 13 2023 MEZ001>006-010-011-015-016-029-031-141800- Northwest Aroostook-Northeast Aroostook-Northern Somerset- Northern Piscataquis-Northern Penobscot-Southeast Aroostook- Central Piscataquis-Central Penobscot-Southern Penobscot- Interior Hancock-Coastal Hancock-Southern Piscataquis- 152 PM EDT Sun Aug 13 2023 ...SEVERE THUNDERSTORM WATCH 640 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for Central Highlands Maine, Coastal DownEast Maine, Far Eastern Maine, Far Northern Maine, Interior DownEast Maine, North Woods Maine and Penobscot Valley Maine. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Strong, to possibly severe, thunderstorms this afternoon through early tonight. Thunderstorms could produce large hail, gusty winds and heavy rain. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ017-030-032-141800- Central Washington-Coastal Washington-Northern Washington- 152 PM EDT Sun Aug 13 2023 This Hazardous Weather Outlook is for Coastal DownEast Maine, Far Eastern Maine and Interior DownEast Maine. .DAY ONE...This afternoon and tonight. Strong, to possibly severe, thunderstorms this afternoon through early tonight. Thunderstorms could produce gusty winds, hail and heavy rain. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ050>052-141800- Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 152 PM EDT Sun Aug 13 2023 This Hazardous Weather Outlook is for Atlantic Coastal Waters. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Aug 13, 2:16 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service Caribou ME
216 PM EDT Sun Aug 13 2023
MEZ001-131900-
Northwest Aroostook ME-
216 PM EDT Sun Aug 13 2023
...A strong thunderstorm will impact portions of northwestern
Aroostook County through 300 PM EDT...
At 215 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Saint Pamphile, moving east at 10 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
northern Maine.
&&
LAT...LON 4718 6935 4692 6930 4692 6975 4694 6975
4714 6955
TIME...MOT...LOC 1815Z 262DEG 11KT 4702 6967
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
MaloitThe office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 4:49 AM EDT | Special Weather Statement | CAR | Hancock | 41 min |
| Aug 13, 2:16 PM EDT | Special Weather Statement | CAR | 44 min | |
| Aug 13, 2:19 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 41 min |
| Aug 13, 2:32 PM EDT | Severe Thunderstorm Warning | CAR | Piscataquis | 43 min |
| Aug 13, 3:07 PM EDT | Areal Flood Advisory | CAR | Aroostook | 22 min |
| Aug 13, 3:21 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 39 min |
| Aug 13, 3:29 PM EDT | Flash Flood Warning | CAR | Aroostook | 115 min |
| Aug 13, 3:30 PM EDT | Severe Thunderstorm Warning | CAR | Penobscot | 45 min |
| Aug 13, 3:38 PM EDT | Flash Flood Warning | CAR | Piscataquis | 3 hr |
| Aug 13, 3:57 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Piscataquis | 48 min |
| Aug 13, 4:03 PM EDT | Areal Flood Advisory | CAR | Aroostook, Piscataquis | 2 hr |
| Aug 13, 4:06 PM EDT | Severe Thunderstorm Warning | CAR | Penobscot | 54 min |
| Aug 13, 4:07 PM EDT | Areal Flood Advisory | CAR | Penobscot | 3 hr |
| Aug 13, 4:13 PM EDT | Severe Thunderstorm Warning | CAR | Penobscot, Piscataquis | 47 min |
| Aug 13, 4:15 PM EDT | Severe Thunderstorm Warning | CAR | Penobscot | 45 min |
| Aug 13, 4:32 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Piscataquis | 43 min |
| Aug 13, 4:49 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 26 min |
| Aug 13, 5:01 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Piscataquis | 31 min |
| Aug 13, 5:04 PM EDT | Areal Flood Advisory | CAR | Aroostook, Piscataquis, Somerset | 4 hr |
| Aug 13, 5:18 PM EDT | Areal Flood Advisory | CAR | Penobscot, Piscataquis | 3 hr |
| Aug 13, 5:18 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Penobscot, Piscataquis | 42 min |
| Aug 13, 5:56 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Penobscot | 20 min |
| Aug 13, 6:20 PM EDT | Special Weather Statement | CAR | Aroostook | 40 min |
| Aug 13, 6:21 PM EDT | Special Weather Statement | CAR | Washington | 39 min |
| Aug 13, 7:05 PM EDT | Special Weather Statement | CAR | Washington | 40 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.